BENNINGTON -- Drug users beware, Fentanyl, a narcotic easily 10 times as potent as a typical heroin dosage, is being sold as though it were heroin and has been blamed for three overdose deaths in Addison County.

There is no way to tell the two drugs apart before ingesting them without a lab test, said Forest Weyen, executive director of the Bennington Rescue Squad. There have been no Fentanyl overdoses locally so far, he said.

According to the Vermont Department of Health, the three deaths in Addison County occurred in January and resulted from users taking pure Fentanyl as though it were heroin.

"We are very concerned about heroin users buying heroin laced with Fentanyl, or people using pure Fentanyl as if it were heroin," said Bennington Police Chief Paul Doucette.

He learned Thursday about the concern from Vermont State Police. According to Doucette, there have also been deaths in states south of here due to heroin users overdosing on Fentanyl.

Doucette said he has reminded his officers to follow all safety protocols when gathering evidence. "I don't want any of my people coming in contact with pure Fentanyl," he said. "It can be absorbed and it can be lethal." He said heroin comes packaged in glassine bags with code names stamped on to them indicating what they contain, but those labels are not to be relied on.

Mike Iglinski, director of Southwestern Vermont Medical Center's pharmacy, said the danger is that a heroin user might not know they are taking Fentanyl, or Fentanyl-laced heroin. Even if they do, he said, it can be far more potent than they expect.

Iglinski said when the two narcotics mix their potency increases tremendously. As with any narcotic, it slows the body's systems down, such as the lungs and heart. "The larger the overdose, the quicker it will kill you," he said. Many people who overdose vomit while sleeping and do not wake up.

He said Fentanyl in its liquid form is only administered in hospitals, but there is a patch version that drug users have been known to take apart and make use of.

According to Doucette, the most common method of heroin ingestion in Bennington is via injection, however people have been known to snort it as a powder or sprinkle the powder onto marijuana and smoke it.

"Heroin users may not know they are shooting up Fentanyl, or they may not know just how deadly it is," wrote Health Commissioner Harry Chen in a release. "Even a very small amount of pure Fentanyl, just a few grains, can stop your breathing and kill."

Contact Keith Whitcomb Jr. at kwhitcomb@benningtonbanner.com or follow him on Twitter @KWhitcombjr.